New Mexico, 2007

Hail in New Mexico, March 23, 2007

March 23, 2007 · NWS ABQ · 4 events in 1 county or zone

An isolated late night thunderstorm pelted Roswell with one to two inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated late night thunderstorm pelted Roswell with one to two inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 2:17 AM MST, 33 minutes earlier.

Area forecast discussion, Mar 23, 2:17 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 AM MDT FRI MAR 23 2007

.DISCUSSION...KABX RADAR IS DOWN. TRANSMITTER DEAD. 2 TECHS ON
SITE TO REPLACE...BUT RADAR WILL BE DOWN THROUGH MOST OF THE AM.

STRONG STORMS CONTINUING IN OUR SE ZONES. GOOD BET FOR SOME SEVERE
STORMS THIS PM AND EVE OVER THE SC AND MOST OF THE ERN ZONES. GOOD
SURGE OF SHOWERS AND ISOLATED STORMS HEADING N FROM SRN NM THIS AM
AS MAIN STORM BEGINS TO IMPACT THE AREA. AN ACTIVE DAY FOR MOST OF
THE AREA. AS FOR SNOW CONCERNS...DECIDED ANY ACCUMULATING SNOW TODAY
WILL BE OVER THE HIGH ELEVATIONS OF THE GILA REGION. WILL NOT ISSUE
ANY ADVISORY FOR TODAY. MORE CONCERNED TONIGHT AND SAT AM OVER THE
WRN MOUNTAINS WHEN UPPER LOW PASSES OVERHEAD. SNOW LEVELS WILL DROP
TO AROUND 7000 FEET TON...WITH SEVERAL INCHES POSSIBLE ABOVE 7500
FEET. GOING TO HAVE TO DIFFER ANY SNOW ADVISORY TO THE DAY SHIFT AS
NEED TO FOCUS ON CONTINUING POSSIBLE SEVERE WEATHER IN CHAVES COUNTY.
OTHER CONCERN TODAY AND TON WILL BE FLASH FLOOD POTENTIAL IN THE E.
BELIEVE ISOLATED ENOUGH THAT WATCH NOT NEEDED AT THIS TIME.

MODELS IN BETTER AGREEMENT ON TIMING OF STORM...ACCELERATING IT NE
OUT OF NM LATER SAT. THIS SHOULD KEEP SNOW AMOUNTS OVER THE NRN
MOUNTAINS BELOW ADVISORY CRITERIA. ELSEWHERE SHOWERS AND STORMS
WILL CONTINUE WITH ACTIVITY CONCENTRATED OVER THE NW...WITH A DRY
SLOT WORKING INTO THE E.

STORM WILL CONTINUE NE SAT NIGHT AND SUN BUT A SECOND IMPULSE WILL
MOVE ACROSS NM SUN. ANY PRECIP SHOULD BE LIMITED TO THE NRN
MOUNTAINS AND MAYBE THE FAR SE ZONES. DRY AND WARMER MON. NEXT
SYSTEM MAY BRUSH THE N TUE AND TUE NIGHT BUT LOOKS LIKE MAINLY
A WIND EVENT FOR THE AREA TUE AND WED. DRY THU AND FRI. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  38  58  36 /  60  50  50  30
GALLUP..........................  56  35  54  30 /  60  60  60  20
GRANTS..........................  57  35  56  28 /  70  60  60  20
GLENWOOD........................  62  42  62  38 /  70  70  50  20
CHAMA...........................  53  31  51  27 /  60  70  70  50
LOS ALAMOS......................  56  33  55  34 /  60  60  60  30
RED RIVER.......................  50  32  46  29 /  50  60  60  30
TAOS............................  58  36  56  33 /  60  60  60  30
SANTA FE........................  58  37  53  34 /  60  60  50  30
SANTA FE AIRPORT................  59  38  56  35 /  60  60  40  30
ESPANOLA........................  61  37  59  37 /  60  60  60  30
ALBUQUERQUE HEIGHTS.............  62  44  59  42 /  70  60  40  20
ALBUQUERQUE VALLEY..............  63  41  60  40 /  70  60  40  20
ALBUQUERQUE FOOTHILLS...........  59  42  58  38 /  70  60  40  20
ALBUQUERQUE WEST MESA...........  61  43  59  42 /  60  60  40  20
SOCORRO.........................  62  41  65  41 /  70  70  40  10
SANDIA PARK/CEDAR CREST.........  56  35  53  36 /  70  60  40  30
MORIARTY/ESTANCIA...............  58  35  57  33 /  70  70  40  30
CARRIZOZO.......................  65  37  66  39 /  70  70  40  10
RUIDOSO.........................  58  41  60  40 /  70  70  40  10
RATON...........................  65  38  58  31 /  50  60  50  30
LAS VEGAS.......................  59  36  56  33 /  60  60  40  30
ROY.............................  63  40  58  39 /  50  70  50  20
CLAYTON.........................  68  46  65  39 /  50  70  40  20
SANTA ROSA......................  68  43  68  45 /  60  70  40  20
TUCUMCARI.......................  69  50  69  44 /  60  70  40  20
FORT SUMNER.....................  67  48  68  45 /  70  80  40  10
CLOVIS..........................  70  51  69  45 /  70  80  40  20
PORTALES........................  69  51  70  45 /  70  80  40  20
ROSWELL.........................  69  51  73  47 /  70  80  40  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Mar 22, 10:15 AM MST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 AM MDT THU MAR 22 2007

UPDATE TO ADD SLIGHT RISK OF SEVERE STORMS FOR TODAY AND TONIGHT.

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1115 AM MDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR TODAY INTO TONIGHT
EAST OF A LINE FROM ABOUT TUCUMCARI TO ROSWELL. THE MAIN THREATS
WILL BE LARGE HAIL UP TO AN INCH AND A QUARTER IN DIAMETER AND
DAMAGING WIND GUSTS UP TO 65 MPH POSSIBLE. FROM THE AFOREMENTIONED
LINE WESTWARD TO ROUGHLY A CLAYTON TO RUIDOSO LINE A FEW
THUNDERSTORMS MAY BECOME STRONG ENOUGH THROUGH THIS EVENING TO
PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EARLY EVENING OVER MUCH OF EASTERN NEW MEXICO...FROM CLAYTON
TO SANTA ROSA AND RUIDOSO ON EAST TO THE TEXAS BORDER. THE MAIN
THREATS WILL BE LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER
AND DAMAGING WIND GUSTS TO 65 MPH.

SNOW SHOWERS OVER THE NORTHERN AND WESTERN MOUNTAINS FRIDAY NIGHT
THROUGH SATURDAY NIGHT MAY BE ABLE TO ACCUMULATE SEVERAL INCHES OF
SNOW ABOVE 7500 FEET.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN FRIDAY AFTERNOON AND EVENING BETWEEN ABOUT NOON PM AND 10 PM
MDT.

43

In the hours before

Special weather statement, Mar 22, 9:57 PM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 PM MDT THU MAR 22 2007

NMZ018-019-230530-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
1057 PM MDT THU MAR 22 2007

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL CHAVES COUNTY...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTHWEST OF ELKINS.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
CHAVES COUNTY AND RURAL SOUTHEASTERN DE BACA COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Mar 22, 11:27 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 AM MDT FRI MAR 23 2007

NMZ018-230715-
DE BACA COUNTY-
1227 AM MDT FRI MAR 23 2007

...STRONG THUNDERSTORM MOVING OVER EASTERN DE BACA COUNTY...

AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES SOUTH OF FORT SUMNER.
MOVEMENT WAS NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TAIBAN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Mar 23, 12:54 AM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
154 AM MDT FRI MAR 23 2007

NMZ013-018-020-021-230830-
CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
154 AM MDT FRI MAR 23 2007

...STRONG THUNDERSTORM MOVING OVER NORTHEAST DE BACA COUNTY...

AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTH OF TAIBAN.
MOVEMENT WAS NORTHEAST AT 30 MPH AND WILL MOVE INTO SOUTHERN QUAY
AND NORTHERN ROOSEVELT COUNTIES.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOUSE...MCALISTER...
RAGLAND AND TOLAR.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Mar 23, 1:43 AM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 AM MDT FRI MAR 23 2007

NMZ016-019-026-230915-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-
243 AM MDT FRI MAR 23 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 9
MILES NORTH OF DUNKEN TO 13 MILES SOUTHWEST OF HOPE. MOVEMENT WAS
NORTH AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUNSET.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, Mar 23, 2:29 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 AM MDT FRI MAR 23 2007

NMZ019-231000-
CHAVES COUNTY PLAINS-
329 AM MDT FRI MAR 23 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 325 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF ROSWELL.
MOVEMENT WAS NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE
REFUGE...MIDWAY AND ROSWELL CORRECTIONAL FACILITY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. PERSONS IN THE
PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The radar

The Holloman AFB radar (KHDX), 151 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chaves

When
March 23, 2:50 AM MST
Where
Chaves County, 1 mi SW of Roswell to (Row)roswell Ind Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.370, -104.532

Hail, Chaves

When
March 23, 2:53 AM MST
Where
Chaves County, Roswell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.380, -104.520

Hail, Chaves

When
March 23, 2:55 AM MST
Where
Chaves County, Roswell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.380, -104.520

Hail, Chaves

When
March 23, 2:59 AM MST
Where
Chaves County, 1 mi NE of Roswell
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.390, -104.508

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20731, 20732, 20733, 20734.